Alert archive / Indiana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 121, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 20, 2016, 5:16 PM EDT for Delaware County, Randolph County, Indiana. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2016, 5:16 PM EDT (21:16 UTC)
- Expired
- Aug 20, 2016, 6:00 PM EDT
- In force
- 44 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Delaware County, IN, Randolph County, IN
The radar
The Indianapolis radar (KIND), 109 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.3 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 293 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 703 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
086
WUUS53 KIND 202116
SVRIND
INC035-135-202200-
/O.NEW.KIND.SV.W.0121.160820T2116Z-160820T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
516 PM EDT SAT AUG 20 2016
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RANDOLPH COUNTY IN EAST CENTRAL INDIANA...
DELAWARE COUNTY IN EAST CENTRAL INDIANA...
* UNTIL 600 PM EDT
* AT 515 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MUNCIE...
MOVING EAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MUNCIE...WINCHESTER...UNION CITY...ALBANY...EATON...PARKER CITY...
FARMLAND...SELMA...RIDGEVILLE...SARATOGA...
BALL STATE UNIVERSITY AND PRAIRIE CREEK RESERVOIR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4008 8544 4038 8544 4038 8522 4031 8522
4031 8480 4007 8481
TIME...MOT...LOC 2115Z 252DEG 38KT 4020 8529
HAIL...<.75IN
WIND...60MPH
$$
NIELD2 follow-up statements
001
WWUS53 KIND 202134
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
534 PM EDT SAT AUG 20 2016
INC035-202143-
/O.CAN.KIND.SV.W.0121.000000T0000Z-160820T2200Z/
DELAWARE IN-
534 PM EDT SAT AUG 20 2016
...THE SEVERE THUNDERSTORM WARNING FOR DELAWARE COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 4008 8521 4031 8522 4031 8480 4007 8481
TIME...MOT...LOC 2133Z 252DEG 38KT 4026 8504
$$
INC135-202200-
/O.CON.KIND.SV.W.0121.000000T0000Z-160820T2200Z/
RANDOLPH IN-
534 PM EDT SAT AUG 20 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR RANDOLPH COUNTY...
AT 533 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF WINCHESTER...OR 11 MILES SOUTHEAST OF DUNKIRK...MOVING EAST AT 45
MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
WINCHESTER...UNION CITY...ALBANY...PARKER CITY...FARMLAND...
RIDGEVILLE AND SARATOGA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4008 8521 4031 8522 4031 8480 4007 8481
TIME...MOT...LOC 2133Z 252DEG 38KT 4026 8504
HAIL...<.75IN
WIND...60MPH
$$
NIELD766
WWUS53 KIND 202156
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
556 PM EDT SAT AUG 20 2016
INC135-202206-
/O.EXP.KIND.SV.W.0121.000000T0000Z-160820T2200Z/
RANDOLPH IN-
556 PM EDT SAT AUG 20 2016
...THE SEVERE THUNDERSTORM WARNING FOR RANDOLPH COUNTY WILL EXPIRE AT
600 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY
WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4008 8521 4031 8522 4031 8480 4007 8481
TIME...MOT...LOC 2154Z 252DEG 38KT 4026 8504
$$
NIELDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 4:30 PM EDT, 46 minutes earlier.
Area forecast discussion, Aug 20, 4:30 PM EDT, 46 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 430 PM EDT SAT AUG 20 2016 .UPDATE... The Aviation Section has been updated below. && .SYNOPSIS... Issued at 152 PM EDT Sat Aug 20 2016 A cold front will sweep across Central Indiana late this afternoon and evening...bringing chances for showers and storms to the state. High pressure over the plains states will build across the Great Lakes and Ohio Valley on Sunday into Monday...starting the work week on a dry and cooler note. Cooler...Canadian and less humid air associated with the high is expected for Sunday through at least Tuesday. Chances for showers and Storms will return to Central Indiana later in the work week as another cold front approaches from the west. && .NEAR TERM /Tonight/... Issued at 152 PM EDT Sat Aug 20 2016 Surface analysis Early this afternoon shows Low Pressure over the Great Lakes along with a cold front that extended southwest across Illinois. Radar shows some showers within the warm sector across Central Indiana...and another line of showers/isolated storms over western Illinois poised to push into Indiana. Main forecast Challenge tonight will be pops. GFS and HRRR suggest best forcing and the cold front will be east of the forecast are by 00z. Radar also showing some weak instability showers in the wake of the cold front over west central Illinois. These could drift across Central Indiana after 00z...however as daytime heating is lost...feel these features will quickly dissipate. Forecast soundings show peak saturated at 21z Sat...following by dry air building into the column after that. Time height Sections also show lift ending at or near 00z...with subsidence and mid level drying returning after that. Thus will trend pops at or below MAVMOS pops...particularly across the western parts of the forecast area...where forcing will be lost the soonest. Aft 03z will trend toward a dry forecast as the cold front should be east of the forecast area and subsidence through the column will be in play. As for temps...will stick close to mavmos as they appear reasonable given the cold air advection. && .SHORT TERM /Sunday Night through Tuesday/... Issued at 152 PM EDT Sat Aug 20 2016 Quiet and extremely pleasant weather is expected from Sunday night through Tuesday. The GFS and NAm both suggest strong High pressure building across the Ohio valley through Monday...before pushing east and providing a warmer day on Tuesday. Forecast soundings on Sunday through Tuesday show a dry column with a mid level inversion. Convective temps suggest some sct CU will be possible on Monday...but not on Tuesday as Convective temps look too high and are unreachable. Good Subsidence and ridging aloft will also be in play through this period. Thus will trend toward mostly Clear nights and mostly sunny days. The cool air mass should result in daily highs just below seasonal normals....with Tuesday being slightly warmer than Monday as Warmer...return southerly flow is expected to begin that day as the surface high drifts to the east. A blend on temps will work fine through the period. && .LONG TERM /Tuesday night through Saturday/... Issued at 214 PM EDT Sat Aug 20 2016 Intialization accepted. A frontal system will approach central Indiana on Tuesday night as upper ridge slides off to the east. This will bring in chances for thunderstorms from then until Thursday night when a cold front will move through. On Friday could see some post- frontal showers but left out thunder with a lack of instability in the wake of the frontal passage. Best chances for thunderstorms appear to be on Thursday in the warm sector and as the front arrives. Temperatures will warm back to the low to middle 80s Wednesday and Thursday with increasing humidity, but they should fall back into the 70s on Friday in the wake of the frontal passage. && .AVIATION /Discussion for 202100z IND TAF Update/... Issued at 430 PM EDT Sat Aug 20 2016 Line of storms should be east of the airport no later than 22z and perhaps as early as 21z. Added a 30 knot gust per area obs and reports as the line moved through. Also, went with only VCSH as opposed to VCTS after 22z as the air was not as unstable behind the line. Recent lightning data supports this as well. Previous discussion follows... Issued at 126 PM EDT Sat Aug 20 2016 Scattered showers around the sites currently with mainly MVFR to VFR ceilings. A line of showers and thunderstorms currently moving E from Illinois will impact the sites over the next several hours, starting at KLAF soon, KHUF within an hour, and KIND and KBMG after around 19z. Put in temp TSRA for this line, and would not rule out more thunderstorms developing ahead of the line. Behind the line could see some scattered showers but expect these to dropoff by sunset. May see some MVFR ceilings several hours after the showers and storms exit based on upstream conditions. Winds will shift from SWly to NWly and then back around to Wly through the course of the TAF period. Could see some wind gusts this afternoon/early evening along and behind the front but these should also die off with sunset if they occur. && .IND Watches/Warnings/Advisories... NONE. && SYNOPSIS...PUMA NEAR TERM...PUMA SHORT TERM...PUMA LONG TERM....CP AVIATION...CP/MK
Hazardous weather outlook, Aug 20, 5:10 AM EDT, 12 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 510 AM EDT SAT AUG 20 2016 INZ021-028>031-035>049-051>057-060>065-067>072-210915- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE- TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM- HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY- RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS- MARTIN-LAWRENCE-JACKSON-JENNINGS- INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO... CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE... SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR 510 AM EDT SAT AUG 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. OUTLOOK: ISOLATED STRONG TO SEVERE THUNDERSTORMS POSSIBLE. HAZARDS: CLOUD TO GROUND LIGHTNING...HEAVY RAINFALL...LARGE HAIL...AND DAMAGING WINDS. TIMING: ANY TIME...MAINLY THIS AFTERNOON AND EVENING. DISCUSSION: SHOWERS AND THUNDERSTORMS WILL FORM ALONG AND AHEAD OF AN APPROACHING COLD FRONT. SOME COULD BECOME STRONG TO SEVERE AT TIMES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. OUTLOOK: ADDITIONAL THUNDERSTORM ACTIVITY IS POSSIBLE TOWARDS THE MIDDLE PARTS OF NEXT WEEK. THIS ACTIVITY IS NOT EXPECTED TO BE SEVERE. DISCUSSION: ANOTHER FRONTAL SYSTEM MAY AFFECT THE AREA TOWARDS THE MIDDLE OF NEXT WEEK...RESULTING IN ADDITIONAL CHANCES FOR THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SEVERE STORM SPOTTERS ARE ENCOURAGED TO MONITOR FUTURE WEATHER STATEMENTS REGARDING THE MARGINAL RISK FOR SEVERE STORMS TODAY AND TONIGHT. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE)
In the hours before
Special weather statement, Aug 20, 2:46 PM EDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
246 PM EDT SAT AUG 20 2016
INZ030-036-037-201930-
CLINTON IN-MONTGOMERY IN-BOONE IN-
246 PM EDT SAT AUG 20 2016
...SIGNIFICANT WEATHER ADVISORY FOR BOONE...SOUTH CENTRAL CLINTON AND
CENTRAL MONTGOMERY COUNTIES UNTIL 330 PM EDT...
AT 246 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CRAWFORDSVILLE...MOVING EAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CRAWFORDSVILLE...LEBANON...THORNTOWN...LADOGA...JAMESTOWN...
DARLINGTON...NEW MARKET...ADVANCE...NEW ROSS AND ULEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4024 8645 3994 8638 3992 8661 3992 8668
3991 8670 3989 8698 4007 8703
TIME...MOT...LOC 1846Z 255DEG 31KT 4000 8691
CPSpecial weather statement, Aug 20, 4:26 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
426 PM EDT SAT AUG 20 2016
INZ040>042-049-202200-
RANDOLPH IN-MADISON IN-HENRY IN-DELAWARE IN-
426 PM EDT SAT AUG 20 2016
...SIGNIFICANT WEATHER ADVISORY FOR RANDOLPH...MADISON...NORTHERN
HENRY AND DELAWARE COUNTIES UNTIL 600 PM EDT...
AT 426 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR FAIRMOUNT TO 7 MILES SOUTHWEST OF
ANDERSON. MOVEMENT WAS EAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MUNCIE...ANDERSON...ELWOOD...ALEXANDRIA...WINCHESTER...UNION CITY...
ALBANY...YORKTOWN...PENDLETON...FORTVILLE...CHESTERFIELD...INGALLS...
LAPEL...EDGEWOOD...FRANKTON...EATON...DALEVILLE...PARKER CITY...
FARMLAND AND LYNN.
LAT...LON 4000 8520 3995 8520 3994 8586 4038 8586
4038 8522 4031 8522 4031 8480 4001 8481
TIME...MOT...LOC 2026Z 257DEG 33KT 4037 8568 4005 8581
NIELDThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 2:46 PM EDT | Special Weather Statement | IND | Boone, Montgomery | 44 min |
| Aug 20, 4:26 PM EDT | Special Weather Statement | IND | Delaware, Madison, Randolph | 94 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.